• Previous Article
    Stability analysis and optimal control of production-limiting disease in farm with two vaccines
  • DCDS-B Home
  • This Issue
  • Next Article
    Asymptotic profiles of the endemic equilibrium of a reaction-diffusion-advection SIS epidemic model with saturated incidence rate
doi: 10.3934/dcdsb.2020312

Invasion dynamics of a diffusive pioneer-climax model: Monotone and non-monotone cases

1. 

School of Mathematics, Tianjin University, Tianjin 300350, China

2. 

School of Mathematical Sciences and LPMC, Nankai University, Tianjin 300071, China

* Corresponding author: Yuxiang Zhang

Received  April 2020 Revised  July 2020 Published  October 2020

Fund Project: The first author is supported by NSF of China (11701415). The second author is supported by NSF of China (11571187)

In this paper, we study the invasion dynamics of a diffusive pioneer-climax model in monotone and non-monotone cases. For parameter ranges in which the system admits monotone properties, we establish the existence of spreading speeds and their coincidence with the minimum wave speeds by monotone dynamical system theories. The linear determinacy of the minimum wave speeds is also studied by constructing suitable upper solutions. For parameter ranges in which the system is non-monotone, we further determine the existence of spreading speeds and traveling waves by the sandwich technique and upper-lower solution method. Our results generalize the existing results established under monotone assumptions to more general cases.

Citation: Yuxiang Zhang, Shiwang Ma. Invasion dynamics of a diffusive pioneer-climax model: Monotone and non-monotone cases. Discrete & Continuous Dynamical Systems - B, doi: 10.3934/dcdsb.2020312
References:
[1]

A. Alhasanat and C. Ou, Minimal-speed selection of traveling waves to the Lotka-Volterra competition model, J. Diff. Eqns., 266 (2019), 7357-7378.  doi: 10.1016/j.jde.2018.12.003.  Google Scholar

[2]

K. J. Brown and J. Carr, Deterministic epidemic waves of critical velocity, Math. Proc. Cambridge Philos. Soc., 81 (1977), 431-433.  doi: 10.1017/S0305004100053494.  Google Scholar

[3]

S. BrownJ. Dockery and M. Pernarowski, Traveling wave solutions of a reaction diffusion model for competing pioneer and climax species, Math. Biosci., 194 (2005), 21-36.  doi: 10.1016/j.mbs.2004.10.001.  Google Scholar

[4]

J. R. Buchanan, Asymptotic behavior of two interacting pioneer-climax species, Fields Inst. Commun., 21 (1999), 51-63.   Google Scholar

[5]

J. R. Buchanan, Turing instability in pioneer/climax species interactions, Math. Biosci., 194 (2005), 199-216.  doi: 10.1016/j.mbs.2004.10.010.  Google Scholar

[6]

J. E. Franke and A.-A. Yakubu, Pioneer exclusion in a one-hump discrete pioneer-climax competitive system, J. Math. Biol., 32 (1994), 771-787.  doi: 10.1007/BF00168797.  Google Scholar

[7]

B. LiH. F. Weinberger and M. A. Lewis, Spreading speeds as slowest wave speeds for cooperative systems, Math. Biosci, 196 (2005), 82-98.  doi: 10.1016/j.mbs.2005.03.008.  Google Scholar

[8]

X. Liang and X.-Q. Zhao, Asymptotic speeds of spread and traveling waves for monotone semiflows with applications, Commun. Pure Appl. Math., 60 (2007), 1-40.  doi: 10.1002/cpa.20154.  Google Scholar

[9]

S. Ma, Traveling wavefronts for delayed reaction-diffusion systems via a fixed point theorem, J. Diff. Eqns., 171 (2001), 294-314.  doi: 10.1006/jdeq.2000.3846.  Google Scholar

[10]

S. Ma, Traveling waves for non-local delayed diffusion equations via auxiliary equations, J. Diff. Eqns., 237 (2007), 259-277.  doi: 10.1016/j.jde.2007.03.014.  Google Scholar

[11]

M. Ma and C. Ou, Linear and nonlinear speed selection for mono-stable wave propagations, SIAM J. Math. Anal., 51 (2019), 321-345.  doi: 10.1137/18M1173691.  Google Scholar

[12]

M. Olinick, An Introduction to Mathematical Models in the Social and Life Sciences, Addison-Welsey, Reading, MA, 1978. Google Scholar

[13]

W. E. Ricker, Stock and recruitment, J. Fish. Res. Bd. Can., 11 (1954), 559-623.  doi: 10.1139/f54-039.  Google Scholar

[14]

J. F. Selgrade and G. Namkoong, Stable periodic behavior in a pioneer-climax model, Nat. Resour. Model., 4 (1990), 215-227.  doi: 10.1111/j.1939-7445.1990.tb00098.x.  Google Scholar

[15]

J. F. Selgrade and G. Namkoong, Population interactions with growth rates dependent on weighted densities, Differential equation models in biology, epidemiology and ecology, Lecture Notes Biomath., 92 (1991), 247-256.  doi: 10.1007/978-3-642-45692-3_18.  Google Scholar

[16]

J. F. Selgrade, Planting and harvesting for pioneer-climax models, Rocky Mountain J. Math., 24 (1994), 293-310.  doi: 10.1216/rmjm/1181072467.  Google Scholar

[17]

S. Sumner, Stable periodic behavior in pioneer-climax competing species models with constant rate forcing, Nat. Resour. Model., 11 (1998), 155-171.  doi: 10.1111/j.1939-7445.1998.tb00306.x.  Google Scholar

[18]

H. Wang, Spreading speeds and traveling waves for non-cooperative reaction-diffusion systems, J. Nonlinear Sci., 21 (2011), 747-783.  doi: 10.1007/s00332-011-9099-9.  Google Scholar

[19]

H. F. WeinbergerM. A. Lewis and B. Li, Analysis of linear determinacy for spread in cooperative models, J. Math. Biol., 45 (2002), 183-218.  doi: 10.1007/s002850200145.  Google Scholar

[20]

P. Weng and J. Cao, Single spreading speed and traveling wave solutions of a diffusive pioneer-climax model without cooperative property, Comm. Pur. Appl. Anal., 16 (2017), 1405-1426.  doi: 10.3934/cpaa.2017067.  Google Scholar

[21]

P. Weng and X. Zou, Minimal wave speed and spread speed of competing pionner and climax species, Appl. Anal., 93 (2014), 2093-2110. doi: 10.1080/00036811.2013.868442.  Google Scholar

[22]

J. Wu and X. Zou, Traveling wave fronts of reaction-diffusion systems with delay, J. Dyn. Diff. Eqns., 13 (2001), 651-687.  doi: 10.1023/A:1016690424892.  Google Scholar

[23]

Z. Yuan and X. Zou, Co-invasion waves in a reaction diffusion model for competing pioneer and climax species, Nonlinear Analysis RWA, 11 (2010), 232-245.  doi: 10.1016/j.nonrwa.2008.11.003.  Google Scholar

[24]

X. Zou and J. Wu, Existence of traveling wave fronts in delayed reaction-diffusion systems via the monotone iteration method, Proc. Amer. Math. Soc., 125 (1997), 2589-2598.  doi: 10.1090/S0002-9939-97-04080-X.  Google Scholar

show all references

References:
[1]

A. Alhasanat and C. Ou, Minimal-speed selection of traveling waves to the Lotka-Volterra competition model, J. Diff. Eqns., 266 (2019), 7357-7378.  doi: 10.1016/j.jde.2018.12.003.  Google Scholar

[2]

K. J. Brown and J. Carr, Deterministic epidemic waves of critical velocity, Math. Proc. Cambridge Philos. Soc., 81 (1977), 431-433.  doi: 10.1017/S0305004100053494.  Google Scholar

[3]

S. BrownJ. Dockery and M. Pernarowski, Traveling wave solutions of a reaction diffusion model for competing pioneer and climax species, Math. Biosci., 194 (2005), 21-36.  doi: 10.1016/j.mbs.2004.10.001.  Google Scholar

[4]

J. R. Buchanan, Asymptotic behavior of two interacting pioneer-climax species, Fields Inst. Commun., 21 (1999), 51-63.   Google Scholar

[5]

J. R. Buchanan, Turing instability in pioneer/climax species interactions, Math. Biosci., 194 (2005), 199-216.  doi: 10.1016/j.mbs.2004.10.010.  Google Scholar

[6]

J. E. Franke and A.-A. Yakubu, Pioneer exclusion in a one-hump discrete pioneer-climax competitive system, J. Math. Biol., 32 (1994), 771-787.  doi: 10.1007/BF00168797.  Google Scholar

[7]

B. LiH. F. Weinberger and M. A. Lewis, Spreading speeds as slowest wave speeds for cooperative systems, Math. Biosci, 196 (2005), 82-98.  doi: 10.1016/j.mbs.2005.03.008.  Google Scholar

[8]

X. Liang and X.-Q. Zhao, Asymptotic speeds of spread and traveling waves for monotone semiflows with applications, Commun. Pure Appl. Math., 60 (2007), 1-40.  doi: 10.1002/cpa.20154.  Google Scholar

[9]

S. Ma, Traveling wavefronts for delayed reaction-diffusion systems via a fixed point theorem, J. Diff. Eqns., 171 (2001), 294-314.  doi: 10.1006/jdeq.2000.3846.  Google Scholar

[10]

S. Ma, Traveling waves for non-local delayed diffusion equations via auxiliary equations, J. Diff. Eqns., 237 (2007), 259-277.  doi: 10.1016/j.jde.2007.03.014.  Google Scholar

[11]

M. Ma and C. Ou, Linear and nonlinear speed selection for mono-stable wave propagations, SIAM J. Math. Anal., 51 (2019), 321-345.  doi: 10.1137/18M1173691.  Google Scholar

[12]

M. Olinick, An Introduction to Mathematical Models in the Social and Life Sciences, Addison-Welsey, Reading, MA, 1978. Google Scholar

[13]

W. E. Ricker, Stock and recruitment, J. Fish. Res. Bd. Can., 11 (1954), 559-623.  doi: 10.1139/f54-039.  Google Scholar

[14]

J. F. Selgrade and G. Namkoong, Stable periodic behavior in a pioneer-climax model, Nat. Resour. Model., 4 (1990), 215-227.  doi: 10.1111/j.1939-7445.1990.tb00098.x.  Google Scholar

[15]

J. F. Selgrade and G. Namkoong, Population interactions with growth rates dependent on weighted densities, Differential equation models in biology, epidemiology and ecology, Lecture Notes Biomath., 92 (1991), 247-256.  doi: 10.1007/978-3-642-45692-3_18.  Google Scholar

[16]

J. F. Selgrade, Planting and harvesting for pioneer-climax models, Rocky Mountain J. Math., 24 (1994), 293-310.  doi: 10.1216/rmjm/1181072467.  Google Scholar

[17]

S. Sumner, Stable periodic behavior in pioneer-climax competing species models with constant rate forcing, Nat. Resour. Model., 11 (1998), 155-171.  doi: 10.1111/j.1939-7445.1998.tb00306.x.  Google Scholar

[18]

H. Wang, Spreading speeds and traveling waves for non-cooperative reaction-diffusion systems, J. Nonlinear Sci., 21 (2011), 747-783.  doi: 10.1007/s00332-011-9099-9.  Google Scholar

[19]

H. F. WeinbergerM. A. Lewis and B. Li, Analysis of linear determinacy for spread in cooperative models, J. Math. Biol., 45 (2002), 183-218.  doi: 10.1007/s002850200145.  Google Scholar

[20]

P. Weng and J. Cao, Single spreading speed and traveling wave solutions of a diffusive pioneer-climax model without cooperative property, Comm. Pur. Appl. Anal., 16 (2017), 1405-1426.  doi: 10.3934/cpaa.2017067.  Google Scholar

[21]

P. Weng and X. Zou, Minimal wave speed and spread speed of competing pionner and climax species, Appl. Anal., 93 (2014), 2093-2110. doi: 10.1080/00036811.2013.868442.  Google Scholar

[22]

J. Wu and X. Zou, Traveling wave fronts of reaction-diffusion systems with delay, J. Dyn. Diff. Eqns., 13 (2001), 651-687.  doi: 10.1023/A:1016690424892.  Google Scholar

[23]

Z. Yuan and X. Zou, Co-invasion waves in a reaction diffusion model for competing pioneer and climax species, Nonlinear Analysis RWA, 11 (2010), 232-245.  doi: 10.1016/j.nonrwa.2008.11.003.  Google Scholar

[24]

X. Zou and J. Wu, Existence of traveling wave fronts in delayed reaction-diffusion systems via the monotone iteration method, Proc. Amer. Math. Soc., 125 (1997), 2589-2598.  doi: 10.1090/S0002-9939-97-04080-X.  Google Scholar

Figure 1.  Typical fitness functions $ f $ and $ g $ in model (1)
Figure 2.  Nullclines and the structure of equilibria of (2) under (3)
Figure 3.  The graph of functions $ \overline{g}(w) $ and $ \underline{g}(w) $ under (H1$ ' $)
Figure 4.  The observed pioneer invasion waves for $ u $ and $ v $
Figure 5.  The observed climax invasion waves for $ u $ and $ v $
[1]

Zhiming Guo, Zhi-Chun Yang, Xingfu Zou. Existence and uniqueness of positive solution to a non-local differential equation with homogeneous Dirichlet boundary condition---A non-monotone case. Communications on Pure & Applied Analysis, 2012, 11 (5) : 1825-1838. doi: 10.3934/cpaa.2012.11.1825

[2]

Alberto Bressan, Ke Han, Franco Rampazzo. On the control of non holonomic systems by active constraints. Discrete & Continuous Dynamical Systems - A, 2013, 33 (8) : 3329-3353. doi: 10.3934/dcds.2013.33.3329

[3]

Wei-Jian Bo, Guo Lin, Shigui Ruan. Traveling wave solutions for time periodic reaction-diffusion systems. Discrete & Continuous Dynamical Systems - A, 2018, 38 (9) : 4329-4351. doi: 10.3934/dcds.2018189

[4]

Xinyuan Liao, Caidi Zhao, Shengfan Zhou. Compact uniform attractors for dissipative non-autonomous lattice dynamical systems. Communications on Pure & Applied Analysis, 2007, 6 (4) : 1087-1111. doi: 10.3934/cpaa.2007.6.1087

[5]

Fumihiko Nakamura. Asymptotic behavior of non-expanding piecewise linear maps in the presence of random noise. Discrete & Continuous Dynamical Systems - B, 2018, 23 (6) : 2457-2473. doi: 10.3934/dcdsb.2018055

[6]

José Raúl Quintero, Juan Carlos Muñoz Grajales. On the existence and computation of periodic travelling waves for a 2D water wave model. Communications on Pure & Applied Analysis, 2018, 17 (2) : 557-578. doi: 10.3934/cpaa.2018030

[7]

Rafael G. L. D'Oliveira, Marcelo Firer. Minimum dimensional Hamming embeddings. Advances in Mathematics of Communications, 2017, 11 (2) : 359-366. doi: 10.3934/amc.2017029

[8]

Emma D'Aniello, Saber Elaydi. The structure of $ \omega $-limit sets of asymptotically non-autonomous discrete dynamical systems. Discrete & Continuous Dynamical Systems - B, 2020, 25 (3) : 903-915. doi: 10.3934/dcdsb.2019195

[9]

John Leventides, Costas Poulios, Georgios Alkis Tsiatsios, Maria Livada, Stavros Tsipras, Konstantinos Lefcaditis, Panagiota Sargenti, Aleka Sargenti. Systems theory and analysis of the implementation of non pharmaceutical policies for the mitigation of the COVID-19 pandemic. Journal of Dynamics & Games, 2021  doi: 10.3934/jdg.2021004

[10]

Yuri Chekanov, Felix Schlenk. Notes on monotone Lagrangian twist tori. Electronic Research Announcements, 2010, 17: 104-121. doi: 10.3934/era.2010.17.104

[11]

Christopher Bose, Rua Murray. Minimum 'energy' approximations of invariant measures for nonsingular transformations. Discrete & Continuous Dynamical Systems - A, 2006, 14 (3) : 597-615. doi: 10.3934/dcds.2006.14.597

[12]

Peter Benner, Jens Saak, M. Monir Uddin. Balancing based model reduction for structured index-2 unstable descriptor systems with application to flow control. Numerical Algebra, Control & Optimization, 2016, 6 (1) : 1-20. doi: 10.3934/naco.2016.6.1

[13]

Jian Yang, Bendong Lou. Traveling wave solutions of competitive models with free boundaries. Discrete & Continuous Dynamical Systems - B, 2014, 19 (3) : 817-826. doi: 10.3934/dcdsb.2014.19.817

[14]

Habib Ammari, Josselin Garnier, Vincent Jugnon. Detection, reconstruction, and characterization algorithms from noisy data in multistatic wave imaging. Discrete & Continuous Dynamical Systems - S, 2015, 8 (3) : 389-417. doi: 10.3934/dcdss.2015.8.389

[15]

Diana Keller. Optimal control of a linear stochastic Schrödinger equation. Conference Publications, 2013, 2013 (special) : 437-446. doi: 10.3934/proc.2013.2013.437

[16]

Guillaume Bal, Wenjia Jing. Homogenization and corrector theory for linear transport in random media. Discrete & Continuous Dynamical Systems - A, 2010, 28 (4) : 1311-1343. doi: 10.3934/dcds.2010.28.1311

[17]

Nizami A. Gasilov. Solving a system of linear differential equations with interval coefficients. Discrete & Continuous Dynamical Systems - B, 2021, 26 (5) : 2739-2747. doi: 10.3934/dcdsb.2020203

[18]

Wenmin Gong, Guangcun Lu. On coupled Dirac systems. Discrete & Continuous Dynamical Systems - A, 2017, 37 (8) : 4329-4346. doi: 10.3934/dcds.2017185

[19]

Zhi-Min Chen, Philip A. Wilson. Stability of oscillatory gravity wave trains with energy dissipation and Benjamin-Feir instability. Discrete & Continuous Dynamical Systems - B, 2012, 17 (7) : 2329-2341. doi: 10.3934/dcdsb.2012.17.2329

[20]

Xiaohu Wang, Dingshi Li, Jun Shen. Wong-Zakai approximations and attractors for stochastic wave equations driven by additive noise. Discrete & Continuous Dynamical Systems - B, 2021, 26 (5) : 2829-2855. doi: 10.3934/dcdsb.2020207

2019 Impact Factor: 1.27

Metrics

  • PDF downloads (49)
  • HTML views (131)
  • Cited by (0)

Other articles
by authors

[Back to Top]